This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
On the firing line the doctor holds a syringe loaded with penicillin. He has asked the patient whether he is "allergic to penicillin" or if penicillin has ever caused a "skin rash." The patient has responded in the negative and adds with assurance that he has had penicillin many times and has never had any trouble with it. The doctor gives the penicillin, and a few minutes later the patient is gasping for breath with generalized, severe urticaria, and is unconscious and convulsing. The doctor then gives epinephrine intramuscularly.This has happened five times in my office, once after the penicillin was given orally. At a later date I placed a drop of penicillin G aqueous suspension on the volar forearm and made one scratch through the drop. In each case a wheal developed almost immediately. One of the patients "felt sick" because of the scratch. Since
Lockhart WE. Penicillin Sensitivity —Continued. JAMA. 1965;192(10):919. doi:10.1001/jama.1965.03080230125030